Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Reversal of side effects
Jun 30, 2010

I would like to know whether side effects of ART can be reversed. In particular buffalo hump and excessive weight gain. I have been taking truvada and efavirenz for the last 3 years. What can I do to normalise my body weight?

Response from Dr. Henry

Patients taking Truvada + efavirenz often gain weight. It remains unclear how much of that is due to the drugs versus control of HIV versus what might be expected in the general HIV- population. A full nutrition/exercise evaluation is recommended. Genetic factors (comparing body fat distribution to other family members), aging, time with HIV, how low the CD4 count ever went-and many other factors can influence body fat amount and distribution. The amount of fat gained due to Truvada + efavirenz generally compares favorably to other HIV regimens so switching to alternative regimen often will not help much. There is no simple or safe medication proven to reduce body fat on a long term basis in the setting of HIV treatment so that issue remains a vexing and frustrating one for many patients. Exercise and diet remain the first line of treatment in most cases though success rates vary and often requires life style changes that challenge many persons. KH



Previous
Skin hyperpigmentation in AIDS patients = an hypophyse dysfunction?
Next
Certian hiv and psyh. meds causing rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement